Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Northern Indiana

August 22, 2001Allen County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 22, 2001, 6:40 PM EST for Allen County, Whitley County, Indiana. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 6:40 PM EST (23:40 UTC)
Expired
Aug 22, 2001, 7:40 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allen County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:41 PM ESTThunderstorm Wind 60 MColumbia City, IN
Aug 22, 6:41 PM ESTHail 2Columbia City, IN
Aug 22, 6:50 PM ESTHail 0.75Columbia City, IN
Aug 22, 7:15 PM ESTHail 0.88Huntertown, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS53 KIWX 222341
SVRFWA
INC003-183-230040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EST WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA
  WHITLEY COUNTY IN INDIANA

* UNTIL 740 PM EST

* AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
  OF HUNTERTOWN TO 3 MILES NORTHWEST OF COLUMBIA CITY...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  COLUMBIA CITY
  HUNTERTOWN
  FORT WAYNE
  WOODBURN
  NEW HAVEN
  CHURUBUSCO

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4126 8483 4123 8573 4102 8534 4094 8480

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST WED AUG 22 2001

FCST CHALLENGES ARE SVR AND FLOOD POTENTIAL FOR TONIGHT.

SFC ANALYSIS INDICATED WRMFNT EXTENDING FROM SRN WI TO SERN IN.
CDFNT EXTD FM NRN LMIC ACRS CNTRL WI TO ERN NE.  MSAS DATA
AND GOES DATA INDICATED VERY UNSTABLE AIRMASS IN THE WARM SECTOR
WITH CAPES TO OVR 4K AND LI VALUES IN THE MINUS 6 TO MINUS 10
RANGE.  THUNDERSTORMS WERE DEVELOPING ALONG CDFNT...WHILE OTHER
STORMS EXTD FM CNTRL LMIC TO NW OH. MODELS IN GENERAL AGREEMENT WITH
INITIATING TS COMPLEX OVR SRN WI...NRN IL AND NE IA THIS AFT AND
BRINGING SYS ACRS CWFA TONIGHT...THOUGH AVN OFFERING A SOMEWHAT
SLOWER SOLUTION. GIVEN CURRENT DEVELOPMENT...ETA LOOKS TO HAVE
SOMEWHAT BETTER PLACEMENT. WITH REGARD TO THE CDFNT...HOWEVER...ETA
LOOKS TO BE TOO FAST DROPPING FNT S OF CWFA...SO WL LEAN TOWARD AVN
SPEED...WHICH IS A COMPROMISE BETWEEN FASTER ETA AND SLOWER NGM.
WITH STRONG WND FIELD...50 KTS IN 5 TO 10 K FT LYR AND GOOD
INSTABILITY...SVR STORMS POSSIBLE.  PW VALUES OF 1.5 TO 1.75 INCHES
ALSO INDICATE HEAVY RAIN POTENTIAL.  BASED ON SLOWER TIMING OF AVN...
WL HOLD ON TO A CHC POP FOR AM SHRA OR TSRA FOR THU...THEN FCST
LOOKS DRY AS HI PRES CNTR TO NE USHERS IN DRIER AIR. FNT WL BEGIN TO
LIFT BACK TO NE ON SAT...SO WL KEEP CHC OF TSRA...BUT WORD AS LATE
IN THE AFT.  F120 AVN INDICATES SLOWER AND DEEPER SYS MOVING OUT OF
CNTRL PLAINS...SO WL HOLD ON TO POPS FOR BOTH SUN AND MON. RDG
ALOFT AND AT SFC SHOULD BRING DRY WEATHER FOR TUE AND WED.

AS FOR TEMPS...BASED ON TRAJECTORIES AND CURRENT DWPTS...WL GO ABOVE
FWC AND MAV NUMBERS FOR TONIGHT. PREFER SLIGHT WARMER FWC NUMBERS
FOR THU GIVEN WARM START AND SOME SUNSHINE.  FWC AND MAV NUMBERS IN
GOOD AGREEMENT LATER PDS AND LOOK REASONABLE BASED ON BLYR AND
85H TEMP SCHEMES.

.IWX...NONE.

BARJENBRUCH

In the hours before

Local storm report, Aug 22, 5:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 W MC GILL               OH   1 INCH HAIL
08/22/01   PAULDING                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 22, 6:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ZULU                      IN   2.5 INCH HAIL
08/22/01   ALLEN                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 22, 6:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST WED AUG 22 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 W MC GILL               OH   2.75 INCH HAIL
08/22/01   PAULDING                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 22, 6:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2 NW PLYMOUTH             IN   WIND DAMAGE
08/22/01   MARSHALL                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 6:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WAWAKA                    IN   1.75 INCH HAIL
08/22/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 PM    ALBION                    IN   1 INCH HAIL
08/22/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 6:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST WED AUG 22 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    4 NW COLUMBIA CITY        IN   .75 INCH HAIL
08/22/01   WHITLEY                        REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:31 AM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Aug 22, 4:00 AM ESTSevere Thunderstorm WarningIWXKosciusko50 min
Aug 22, 5:07 AM ESTSevere Thunderstorm WarningIWXWabash33 min
Aug 22, 3:12 PM ESTSevere Thunderstorm WarningIWXElkhart28 min
Aug 22, 4:51 PM ESTSevere Thunderstorm WarningIWXAllen59 min
Aug 22, 4:54 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange36 min
Aug 22, 5:15 PM ESTTornado WarningIWXAllen55 min
Aug 22, 6:01 PM ESTSevere Thunderstorm WarningIWXMarshall29 min
Aug 22, 6:13 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.